Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 15, 2017, 11:11 AM EDT for Bell County, Knox County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 11:11 AM EDT (15:11 UTC)
- Expired
- Aug 15, 2017, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Knox County, KY
The radar
The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WGUS53 KJKL 151511
FFWJKL
KYC013-121-151815-
/O.NEW.KJKL.FF.W.0035.170815T1511Z-170815T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1111 AM EDT TUE AUG 15 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northeastern Bell County in southeastern Kentucky...
Central Knox County in southeastern Kentucky...
* Until 215 PM EDT
* At 1111 AM EDT, Doppler radar indicated heavy rain across the
warned area. Up to two inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Barbourville, Cannon, Dewitt, Yeager, Emmanuel, Walker, Barnyard,
Baughman, Bimble, Hinkle, Field, Lowell, Heidrick, Baileys Switch,
Rella and Bentley Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3689 8354 3682 8359 3688 8391 3692 8396
3692 8388 3694 8387 3692 8374 3691 8366
$$
KAS2 follow-up statements
914
WGUS73 KJKL 151605
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1205 PM EDT TUE AUG 15 2017
KYC013-121-151815-
/O.CON.KJKL.FF.W.0035.000000T0000Z-170815T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-
1205 PM EDT TUE AUG 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
NORTHEASTERN BELL AND CENTRAL KNOX COUNTIES...
At 1202 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain has fallen. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Barbourville, Cannon, Dewitt, Yeager, Emmanuel, Walker, Barnyard,
Baughman, Bimble, Hinkle, Field, Lowell, Heidrick, Baileys Switch,
Rella and Bentley Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3689 8354 3682 8359 3688 8391 3692 8396
3692 8388 3694 8387 3692 8374 3691 8366
$$
KAS017
WGUS73 KJKL 151812
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
212 PM EDT TUE AUG 15 2017
KYC013-121-151821-
/O.EXP.KJKL.FF.W.0035.000000T0000Z-170815T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-
212 PM EDT TUE AUG 15 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN BELL AND CENTRAL KNOX
COUNTIES WILL EXPIRE AT 215 PM EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat.
LAT...LON 3689 8354 3682 8359 3688 8391 3692 8396
3692 8388 3694 8387 3692 8374 3691 8366
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:22 AM EDT, 49 minutes earlier.
Area forecast discussion, Aug 15, 10:22 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1022 AM EDT Tue Aug 15 2017 .UPDATE... Issued at 1022 AM EDT TUE AUG 15 2017 Showers continue to affect our southern zones this morning. However, the bulk of current activity will gradually move east out of the area by early afternoon. HRRR does suggest that there will be enough moisture in place across the area for some diurnal convection to refire through the afternoon. Tweaked PoPs for this line of thinking with the morning update. While we still expect the potential of thunder, we have yet to see anything today. Therefore, reigned in thunder just a bit and focused that potential for mainly this afternoon and early evening. UPDATE Issued at 800 AM EDT TUE AUG 15 2017 Did a quick update to touch up the PoP and Wx grids per the latest radar trends and the most recent HRRR guidance. Also tweaked the T and Td grids to account for the current obs. These grids have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Wednesday) Issued at 410 AM EDT TUE AUG 15 2017 07z sfc analysis shows general low pressure through the area with high dewpoint air in place. This is prompting light to moderate showers to traipse across eastern Kentucky this night as well as encouraging the development of fog despite the cloudy conditions. Winds are light with temperatures fairly uniform in the lower 70s most places along with dewpoints in the upper 60s to lower 70s. The models are in good agreement with the long wave pattern over the area through the short term portion of the forecast. They all depict slight troughing in place along with broad southwest flow through today with embedded shortwave impulses running nearly zonal from west to east across Kentucky. Heights will be on a slowly increasing trends ahead of the next main trough developing over the Pacific Northwest and inland to the Northern Plains. Given the model similarities and the small scale nature of the key features for sensible weather will favor a general model blend with a strong lean toward the HRRR and NAM12 for specifics. No well defined boundary nearby and high pw air in place will keep confidence rather low in timing and exact locations of the best pcpn/heavy rain threats. Have hit the southeast section of the area a little harder than the rest of the CWA per the guidance agreement on this tendency - along with the best chance for heavy rains there. The clouds and convection today will limit the warm up, but low 80s are still expected. Drier air will settle into this part of the state later today and overnight decreasing our shower and thunderstorm chances, but not down to below 20% for much of the area. High dewpoints tonight will mean a repeat with mild temperatures, not much ridge to valley distinctions, and more patchy/areas of non-terrain discriminating fog. The next batch of rain should be moving into the area on Wednesday, as similar conditions will be in place with some enhancement expected from energy packets aloft. Used the CONSShort as the starting point for the grids through the short term portion of the forecast with only minor, point-based adjustments to temperatures. As for PoPs, did enhance them diurnally and kept them more focused in the southeast parts of the area through Wednesday. .LONG TERM...(Wednesday night through Monday) Issued at 314 AM EDT TUE AUG 15 2017 The extended portion of the forecast begins on Wednesday night with an active pattern on tap across the CONUS. The period will begin with a strong trough tracking over the northern Plains and into the Great Lakes as it drags a cold front over the OH Valley region during the day on Thursday. Model profiles for Thursday afternoon show quite a bit of instability and good directional shear. This will definitely be a set up to monitor as SPC has issued a Day 3 Marginal severe risk. At this point, models so suggest that the bulk of the dynamics and instability will be north of the Ohio River where the greater risk will likely be. Thursday night and into the weekend, the mid level ridge will set up again over the Southeastern CONUS bringing return flow into the area. This will be combined with several shortwaves passing through the OH Valley with the next front passing through late Saturday. At this time, this feature does not seem to have the amount of instability and shear as the previous front. With the return flow continuing into next week, the threat of afternoon showers and thunderstorms will persist through the end of the extended forecast period. Overall, a wet extended forecast is expected through next week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 745 AM EDT TUE AUG 15 2017 Scattered showers and a stray thunderstorm or two continue to affect eastern Kentucky this morning. Coverage will be highest in the south through the day. More instability around today will likely result in additional thunderstorm development by afternoon, but given uncertainty whether any particular TAF site will be impacted, kept them with just VCTS, at this time. Winds will remain light and variable throughout the period. Aside from the storm threats for the afternoon, the main concern for this TAF cycle is the ongoing flight categories due to fog and low stratus clouds through mid morning. Conditions should begin improving shortly by 14z, but expected no better than BKN cloud cover in the low end VFR range through the afternoon with any convection lowering the cigs/vis into the MVFR or lower range. cigs should lift heading into the evening, but there is a potential for more low cigs and fog later tonight. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...GREIF LONG TERM...SHALLENBERGER AVIATION...GREIF
Hazardous weather outlook, Aug 15, 10:10 AM EDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Jackson KY 1010 AM EDT Tue Aug 15 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1010 AM EDT Tue Aug 15 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today, and will be possible into this evening. Heavy rain will be possible from any thunderstorms today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at times across the area Wednesday through Thursday night, and then again from Saturday night into Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:54 AM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Aug 15, 3:37 AM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Wayne | 3 hr |
| Aug 15, 3:58 AM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 2 hr |
| Aug 15, 7:13 AM EDT | Areal Flood Advisory | JKL | Pulaski | 2 hr |
| Aug 15, 11:09 AM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Leslie | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.